Florida, 2025

Flash Flood in Florida, May 9, 2025

May 9, 2025 · NWS MOB · 1 event in 1 county or zone

Heavy rain caused flooding in the western Florida panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rain caused flooding in the western Florida panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 9, 5:36 PM CST, 24 minutes earlier.

Area forecast discussion, May 9, 5:36 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
636 PM CDT Fri May 9 2025

...New Aviation...

.DISCUSSION...
Issued at 109 PM CDT Fri May 9 2025

A complex forecast evolves over the next 24 hours as a surface low
pressure system develops somewhere over our western marine waters
tonight before lifting onshore into the day Saturday. Widespread
showers and thunderstorms will continue to overspread the region
this evening into the overnight hours, with heavy rainfall possible
in any storms. General expectation is for coastal counties to see
the greatest rainfall totals in the 1 to 3 inch range. However, some
of the latest forecast guidance indicates locally higher amounts of
3 to 5 inches can't be ruled out in areas that see training and/or
transient supercells. The confidence in the higher totals remains
low at this time and precludes any issuance of a flood watch,
however trends will have to be monitored as we continue through the
day into this evening.

For the most part instability is modest west of the I-65 corridor
this afternoon. Better instability remains over the Florida
panhandle through this evening. Widespread showers and thunderstorms
should help to wipe out most of the instability in place through
this evening. Relatively moderate deep layer shear values in the 25
to 35 knot range should mean storm mode will be multicell clusters
with perhaps a transient supercell structure or two with the most
robust updrafts. Gusty winds and/or a brief tornado can't be ruled
out with any of the storms that can attain supercellular
characteristics, particularly near and south of the I-10 corridor
tonight if we recover any surface based instability back onshore in
the wake of evening convection.

As we head into the day Saturday, surface frontogenesis will
continue with the surface cold front progressing eastward into the
forecast area as the surface low moves inland into central parts
of the area. Along and east of this cold front, isolated to
scattered showers and storms can be expected to continue/redevelop
into the afternoon hours. A low end threat for severe weather may
also be present Saturday with deep layer shear still around 30
knots or so and decent moisture return on the surging warm front
northward in tandem with the aforementioned surface low. Given
relatively weak SRI around 20 to 25 knots would anticipate the
potential for mini spinny's over portions of the area, perhaps
with a better focus along and east of the I-65 corridor across
south-central Alabama into the Florida Panhandle. Gusty winds and
a brief tornado can't be ruled out with any storms in addition to
moderate to locally heavy rainfall. A Moderate risk of rip
currents tonight becomes a high risk of rip currents Saturday.
MM/25

Saturday night through Monday night...

Well defined southern stream upper low over LA Saturday night
looks to remain fixed in place through Sunday night before it
starts to open up and lift northeast on Monday. Surface features
look to be more complex with an initial wave of frontal low
pressure over the MS sound Saturday night slipping southeast over
the northern Gulf late in the weekend. A secondary low forms over
the lower MS River Valley Sunday night into Monday in response to
height falls aloft. A look at the 09.12Z physical solutions of
placement of weather features and where deepest moisture is
aligned results in a challenging forecast with regard to rain
chances as we move into the latter half of the weekend and
opening up the new week. Right now, the higher rain chances are
placed mainly over the eastern half of the local area at least
through Sunday AM closer to the gradient of higher deep layer
moisture. There are indications that a drier punch of air will
entrain on the southern flank of the larger scale cyclonic
circulation of the southern stream low. This would act to limit
rain chances/cut back the coverage over the western half of the
local area.

May see a westward extension of higher PoPs Sunday afternoon.
Considering the mid-level cold core of the upper low near-by and a
modest diffluent southwesterly flow aloft suggests that storms
mainly Sunday afternoon could become locally strong or severe.
Large hail and locally severe wind gusts look to be the main
threat in those. These could be more focused along and near a weak
surface trough across parts of the western Florida Panhandle and
southern Alabama in the presence of favorable upper support and
instability. The overall severe risk Sunday is Marginal.

Rip current risk looks to remain HIGH through Monday night. /10

Tuesday through Friday...

Middle to late next week looks rain-free. Upper trough axis moves
east of the area. Drier air expands over the central Gulf coast
as the northern extent of an upper ridge over the Gulf advances
east over the area. /10

&&

.AVIATION...
(00Z TAFS)
Issued at 636 PM CDT Fri May 9 2025

Widespread showers and embedded storms over the area slowly
become scattered to numerous in coverage overnight into Saturday.
IFR conditions will accompany the heavier showers/storms this
evening with otherwise MVFR/VFR conditions, then IFR conditions
become predominate for the overnight hours into Saturday morning
before improving to VFR/MVFR. East to northeast winds 5-10 knots
are expected tonight. For Saturday, a northerly to easterly flow
near 10 knots is anticipated over southeast Mississippi and
southwest Alabama, while further to the east a southeasterly to
southerly flow develops. /29

&&

.MARINE...
Issued at 109 PM CDT Fri May 9 2025

A low pressure system develops this evening over our Gulf waters
and pushes onshore late tonight into Saturday. This will allow for
winds and seas to quickly increase, especially over marine areas
east of the developing low. Winds, waves and seas locally higher
in and near storms. Visibility could be reduced briefly to a mile
or less with the passage of stronger storms. A wide range of wind
directions this weekend with the low in the area. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      64  77  61  80  62  79  60  83 /  90  50  20  30  30  50  10  20
Pensacola   68  77  67  78  67  78  67  81 /  90  60  40  50  60  50  20  20
Destin      69  76  69  79  69  80  68  81 /  90  80  50  70  70  50  20  20
Evergreen   64  76  61  80  61  81  58  83 /  90  90  40  70  60  70  20  30
Waynesboro  63  74  57  79  59  77  58  82 /  90  70  30  60  40  60  10  20
Camden      64  74  61  78  61  79  59  80 /  90  90  50  80  70  70  20  30
Crestview   65  78  63  80  62  82  60  84 /  90  80  50  70  70  60  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from Saturday morning through late Monday
     night for ALZ265-266.

FL...High Rip Current Risk from Saturday morning through late Monday
     night for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory from midnight tonight to 6 PM CDT Saturday
     for GMZ650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 9, 1:30 PM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
230 PM CDT Fri May 9 2025

FLZ205-206-092015-
Okaloosa Inland FL-Okaloosa Coastal FL-
230 PM CDT Fri May 9 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OKALOOSA COUNTY THROUGH
315 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Wright, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valparaiso and Niceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3051 8675 3067 8673 3077 8641 3050 8641
TIME...MOT...LOC 1929Z 254DEG 10KT 3059 8665

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, May 9, 1:48 PM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
248 PM CDT Fri May 9 2025

ALZ264>266-092015-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
248 PM CDT Fri May 9 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MOBILE AND
SOUTHWESTERN BALDWIN COUNTIES THROUGH 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Petit Bois Island to 7 miles
southwest of Coden to 7 miles southwest of Dauphin Island to 24 miles
south of Fort Morgan. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gulf Shores, Coden, Dauphin Island, Fort Morgan, Magnolia Springs,
Alabama Port, Point Clear, Bayou La Batre, and Bon Secour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3022 8832 3024 8834 3025 8838 3033 8840
      3035 8839 3038 8841 3039 8841 3038 8840
      3046 8840 3048 8823 3051 8783 3043 8771
      3024 8765 3022 8766
TIME...MOT...LOC 1947Z 226DEG 34KT 3029 8847 3028 8830 3016 8817 2987
8801

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, May 9, 4:22 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
522 PM CDT Fri May 9 2025

FLZ202>206-092300-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Escambia Coastal FL-Santa Rosa Inland FL-
522 PM CDT Fri May 9 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN OKALOOSA...SOUTHEASTERN
SANTA ROSA AND SOUTHEASTERN ESCAMBIA COUNTIES THROUGH 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gulf Breeze to 11 miles southeast of
Navarre Beach. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cinco Bayou, Ocean City, Mary Esther, Gulf Breeze, Fort Walton Beach,
Pensacola, Pensacola Beach, Shalimar, Wright, Destin, Valparaiso,
Lake Lorraine, Oriole Beach, Navarre Beach, Goulding, Niceville,
Roeville, Bagdad, Eglin AFB, and Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3037 8728 3083 8694 3062 8639 3046 8639
      3046 8636 3028 8658 3029 8680 3026 8698
TIME...MOT...LOC 2221Z 219DEG 29KT 3039 8717 3023 8678

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, May 9, 4:58 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
558 PM CDT Fri May 9 2025

ALZ059-060-FLZ203-205-206-092345-
Covington AL-Escambia AL-Okaloosa Inland FL-Okaloosa Coastal FL-
Santa Rosa Inland FL-
558 PM CDT Fri May 9 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN ESCAMBIA...SOUTHWESTERN
COVINGTON...OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES THROUGH 645
PM CDT...

At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Valparaiso to 9 miles
southwest of Crestview to 5 miles northeast of Roeville to 4 miles
north of Point Baker. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Niceville, Laurel Hill, Baker, Roeville, Lockhart, Shalimar,
Crestview, Point Baker, Valparaiso, Eglin AFB, Florala, and Lake
Lorraine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3099 8639 3063 8639 3041 8656 3056 8673
      3062 8695 3066 8718 3123 8698 3122 8676
      3120 8677 3119 8676 3120 8674 3118 8673
      3119 8670 3122 8670 3122 8662 3113 8637
      3100 8621
TIME...MOT...LOC 2257Z 205DEG 37KT 3054 8656 3065 8668 3072 8691 3075
8703

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Black
Special weather statement, May 9, 5:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
646 PM CDT Fri May 9 2025

ALZ056-059-060-FLZ203-205-100030-
Conecuh AL-Covington AL-Escambia AL-Okaloosa Inland FL-
Santa Rosa Inland FL-
646 PM CDT Fri May 9 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN ESCAMBIA...SOUTHEASTERN
CONECUH...COVINGTON...NORTHEASTERN OKALOOSA AND NORTH CENTRAL SANTA
ROSA COUNTIES THROUGH 730 PM CDT...

At 646 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Riverview to 17 miles southwest
of River Falls to 5 miles northwest of Laurel Hill to 11 miles east
of Crestview. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gantt, Laurel Hill, Lockhart, Andalusia, River Falls, Florala, Red
Level, Heath, and Opp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3099 8639 3079 8639 3088 8659 3102 8681
      3092 8709 3138 8685 3153 8661 3153 8641
      3152 8640 3145 8640 3149 8636 3145 8629
      3129 8619 3100 8619
TIME...MOT...LOC 2346Z 204DEG 34KT 3104 8694 3117 8674 3103 8652 3081
8638

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Black

The radar

The Eglin Afb radar (KEVX), 68 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Okaloosa

When
May 9, 6:00 PM CST to 7:00 PM CST
Where
Okaloosa County, 0.59 mi SSE of Garnier to 0.87 mi SSE of Garnier
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.443, -86.615

Heavy rain caused multiple roads to be flooded with a few road closures.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267537.